Alert archive / Kentucky / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Feb 28, 2024, 6:08 AM EST for 7 counties in Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2024, 6:08 AM EST (11:08 UTC)
- Expired
- Feb 28, 2024, 6:45 AM EST
- In force
- 37 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bath County, KY, Elliott County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 3:56 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 4:19 AM EST, 1 hour 49 minutes earlier. Its key messages:
- A potent weather system will bring breezy to windy conditions and a potential for thunderstorms with locally heavy rainfall and strong wind gusts early this morning into early this afternoon. An isolated tornado cannot be completely ruled out.
- Temperatures will continue to average around 20 to 30 degrees above normal through this morning.
- After a sharp cooldown Wednesday night through Thursday night, temperatures rapidly warm back to around 20 degrees above normal by Sunday, with the unusual warmth persisting into early next week.
Area forecast discussion, Feb 28, 4:19 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 419 AM EST Wed Feb 28 2024 .KEY MESSAGES... - A potent weather system will bring breezy to windy conditions and a potential for thunderstorms with locally heavy rainfall and strong wind gusts early this morning into early this afternoon. An isolated tornado cannot be completely ruled out. - Temperatures will continue to average around 20 to 30 degrees above normal through this morning. - After a sharp cooldown Wednesday night through Thursday night, temperatures rapidly warm back to around 20 degrees above normal by Sunday, with the unusual warmth persisting into early next week. && .UPDATE... Issued at 419 AM EST WED FEB 28 2024 Tornado Watch #28 is in effect for all of eastern Kentucky except the far southeastern counties bordering Virginia. Otherwise, the forecast is on track so no updates to the grids are needed. && .SHORT TERM...(Today through Thursday) Issued at 248 AM EST WED FEB 28 2024 A strongly force line of showers and thunderstorms will accompany a powerful cold front across eastern and southeastern Kentucky this morning associated with a strong upper trough and strong deep jet dynamics. There appears to be sufficient instability for thunderstorms along and just ahead of the front, especially in the northwestern half of the CWA. The greatest threat from any strong to severe storms will be strong and/or damaging winds as winds just above the surface are quite strong, with any mixing down of these winds likely to cause at least some wind impacts. A brief spin-up tornado is also possible given the impressive wind shear and low- level helicity values, with SPC keeping a 2% chance withing 25 miles of a point across nearly all of eastern Kentucky. A Wind Advisory remains in effect until 4 PM EST for wind gusts as high as 50 mph, especially over higher terrain and unsheltered (i.e., exposed) locations. Expect winds to peak just ahead of and along the cold front as it passes this morning, with west-northwest winds gradually diminishing through the afternoon. Temperatures will remain in the 60s for most locations until frontal passage, with temperatures plummeting through the 50s into the lower 40s and upper 30s by late afternoon and/or early evening. Skies clear rapidly this evening as high pressure moves over the area, though winds and cold advection will take a while to completely diminish. Nevertheless, deeper sheltered valleys will cool down quickly this evening, with ridges taking the longest to cool down. Lows tonight will generally range in the mid to upper 20s on ridges, with upper teens to lower 20s in the valleys. Cool conditions linger through Thursday as high pressure remains overhead with light winds and mostly sunny skies. .LONG TERM...(Thursday night through Tuesday) Issued at 228 AM EST WED FEB 28 2024 The first few hours of the forecast period are forecast to be dry as surface high pressure will be in place. This surface high will begin to break down and shift off to the northeast toward Friday morning as a shortwave wave and surface low eject toward the CWA. Increasing chances of PoP are expected toward early Friday morning as a surface low moving out of the Deep South ejects into the region. The center of the low is expected to pass just south of the CWA; therefore, the best QPF will be through the Tennessee Valley but general couple tenths of rain is possible before the low moves off to the northeast Saturday morning. High pressure returns for Saturday afternoon but a weak upper-level wave is forecast to develop and bring renewed chances for Sunday but due to the widespread lack of moisture, only a few upslope showers are possible before drying out again for the remainder of the weekend into early next week. Models have come into better agreement on this overnight suite of long-term deterministic and ensembles. Last night the GFS was the most aggressive with a cold front moving through the Commonwealth late Monday night into Tuesday. This continues to ring true tonight; however, the ECMWF is now on board with this solution for early next week. The ECMWF is trending slower but the potential for an early week cold front remains possible. FROPA is forecast for late Tuesday afternoon and then model solutions begin to deviate for the remainder of the forecast period. Models continue to show and active trend but how active remains to be seen as the ECMWF is very troughy while the GFS wants to convert the Tuesday boundary into a stationary boundary with renewed chances of rain through the end of the period. Therefore, opted for the NBM solution which keeps scattered PoP through the remainder of the period. Overall, a very active pattern is expected to continue through the long-term. Temperatures will continue to run above average with daytime highs gradually climbing toward the 70s for Sunday and mid- 70s for Monday. Overnight lows will follow the same trajectory before the early week cold front brings temperatures down for the remainder of the period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) ISSUED AT 1246 AM EST WED FEB 28 2024 VFR conditions are expected for most if not all of the overnight period as elevated shower activity moves northeast across the area. Low-level wind shear will be the primary concern with 35 to 50 kts of shear at times until a stronger cold frontal passage between 12z and 18z Wed. The aviation concerns for Wednesday will be strong gusty winds, with the cold frontal passage and associated convective showers and thunderstorms likely to bring stronger winds to the surface. The early morning hours, 12 to 15z, look to be the best time for strong storms, with damaging winds the primary threat. The storms will race across the area as a strong cold front also pushes through. The strongest non- thunderstorm winds will likely occur just ahead of, along, and just behind the passing cold front. Sustained winds of 15 to 25 kts, with gusts of 30 to 50 kts, are possible. These winds should steadily slacken once the front has moved through. BKN to OVC cloud cover will be in place for most of the period, but should finally begin to clear out between 18z Wed and 00z Thu as much cooler and drier air filter in behind the departed cold front. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 PM EST this afternoon for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...CMC SHORT TERM...CMC LONG TERM...VORST AVIATION...CMC
Hazardous weather outlook, Feb 28, 4:16 AM EST, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 416 AM EST Wed Feb 28 2024 KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 290930- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Elliott-Morgan- Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay- Leslie-Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, and Inez 416 AM EST Wed Feb 28 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...TORNADO WATCH 28 IN EFFECT UNTIL 9 AM EST THIS MORNING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Thunderstorms are possible at times this morning through early this afternoon. A few storms may reach severe levels this morning with damaging winds and isolated tornadoes the primary threats. Gusty winds are expected this morning through mid-afternoon as a potent storm system moves through eastern Kentucky. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage. KYZ087-088-118-120-290930- Bell-Harlan-Letcher-Pike- Including the cities of Middlesboro, Pineville, Cumberland, Harlan, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 416 AM EST Wed Feb 28 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Thunderstorms are possible at times this morning through early this afternoon. Some storms may produce heavy rainfall and isolated damaging wind gusts. An isolated tornado cannot be ruled out. Gusty winds are expected this morning through mid-afternoon as a potent storm system moves through eastern Kentucky. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage. JKL
In the hours before
Special weather statement, Feb 28, 3:06 AM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
306 AM EST Wed Feb 28 2024
KYZ044-051-052-060-104-106-280830-
Rowan KY-Elliott KY-Menifee KY-Morgan KY-Bath KY-Fleming KY-
306 AM EST Wed Feb 28 2024
...A strong thunderstorm will impact portions of northwestern Morgan,
eastern Bath, northern Menifee, southeastern Fleming, Rowan and
northern Elliott Counties through 330 AM EST...
At 305 AM EST, Doppler radar was tracking a strong thunderstorm over
Salt Lick, or 9 miles east of Owingsville, moving northeast at 85
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Morehead, Munson, Hilda, Cranston, Sharkey, Bangor, Ramey,
Clearfield, Lick Fork, and Zilpo around 310 AM EST.
Haldeman, Farley, Hamm, Triplett, Wagner, Vale, Wagner Store,
Elliottville, and Minor around 315 AM EST.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
119 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3832 8334 3821 8330 3819 8327 3819 8324
3824 8322 3827 8317 3823 8309 3818 8305
3820 8304 3821 8301 3817 8298 3817 8295
3792 8365 3815 8382 3839 8346 3838 8345
3840 8342
TIME...MOT...LOC 0805Z 238DEG 72KT 3810 8359
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VORSTSpecial weather statement, Feb 28, 4:31 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service JACKSON KY
431 AM EST Wed Feb 28 2024
KYZ044-050-051-281000-
Montgomery KY-Bath KY-Fleming KY-
431 AM EST Wed Feb 28 2024
...A strong thunderstorm will impact portions of central Montgomery,
Bath and south central Fleming Counties through 500 AM EST...
At 431 AM EST, Doppler radar was tracking a strong thunderstorm near
Grassy Lick, or 7 miles west of Mount Sterling, moving northeast at
55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mount Sterling, Sharpsburg, Grassy Lick, Sideview, Prewitt,
Ewington, Wades Mill, Stoops, Judy, and Klondike around 435 AM
EST.
Owingsville, Howards Mill, Stepstone, Bethel, and Reynoldsville
around 440 AM EST.
Odessa, Slate Valley, Kendall Springs, Sherburne, Bourbon Furnace,
Pebble, and Craigs around 445 AM EST.
Marshall, Peasticks, Wyoming, Grange City, and Oakley around 450
AM EST.
Other locations in the path of this storm include Moore's Ferry and
Polksville.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
105 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM EST for east central
Kentucky.
&&
LAT...LON 3820 8362 3819 8364 3818 8361 3816 8360
3815 8362 3813 8362 3799 8400 3812 8408
3814 8406 3817 8399 3827 8389 3835 8372
TIME...MOT...LOC 0931Z 239DEG 49KT 3807 8408
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
VORSTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:06 AM EST | Special Weather Statement | JKL | Bath, Rowan | 24 min |
| Feb 28, 4:31 AM EST | Special Weather Statement | JKL | Bath, Montgomery | 29 min |
| Feb 28, 5:38 AM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming, Menifee, Montgomery, Rowan | 37 min |
| Feb 28, 6:38 AM EST | Severe Thunderstorm Warning | JKL | Bath, Elliott, Fleming, Montgomery, Rowan | 37 min |
| Feb 28, 7:00 AM EST | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery, Rowan | 3 hr |
| Feb 28, 7:13 AM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming, Menifee, Montgomery, Powell, Rowan | 47 min |
| Feb 28, 7:35 AM EST | Severe Thunderstorm Warning | JKL | Estill, Montgomery, Powell | 25 min |
| Feb 28, 7:41 AM EST | Special Weather Statement | JKL | Elliott, Menifee, Morgan, Rowan | 34 min |
| Feb 28, 7:58 AM EST | Special Weather Statement | JKL | Estill, Powell | 47 min |
| Feb 28, 8:26 AM EST | Special Weather Statement | JKL | Pulaski, Rockcastle, Wayne | 34 min |
| Feb 28, 8:45 AM EST | Special Weather Statement | JKL | Johnson, Lee, Magoffin, Morgan, Wolfe | 45 min |
| Feb 28, 8:49 AM EST | Special Weather Statement | JKL | Jackson, Laurel, Owsley, Pulaski, Rockcastle | 41 min |
| Feb 28, 9:25 AM EST | Special Weather Statement | JKL | Breathitt, Clay, Johnson, Laurel, Magoffin, Martin and 2 more | 50 min |
| Feb 28, 9:30 AM EST | Special Weather Statement | JKL | McCreary, Whitley | 45 min |
| Feb 28, 10:04 AM EST | Areal Flood Advisory | JKL | Bath | 3 hr |
| Feb 28, 10:12 AM EST | Special Weather Statement | JKL | Bell, Floyd, Harlan, Knott, Knox, Leslie and 4 more | 48 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.